Cortisone injections are a popular minimally invasive treatment for joint pain, stiffness, and inflammation. Relatively reliably, the steroid cortisone reduces inflammation even in cases where joint pain has not responded well to other treatments or management strategies.
Despite their success in treating musculoskeletal pain, it’s possible to overdo it on cortisone injections. Regenerative specialist Glenn M. Flanagan, MD, routinely prescribes and performs cortisone injections to treat various musculoskeletal conditions. But he uses the treatment somewhat sparingly to avoid complications from too much cortisone in the tissues.
Here at Naples Regenerative Institute in Naples, Florida, you’re in safe hands when it comes to managing pain in and around your joints.
If you’re interested in giving cortisone injections a try, it’s important to understand some of the possible complications.
Appearance changes due to long-term cortisone use
Shortly after a cortisone shot, even if it's your first one, you might notice some skin lightening, temporary inflammation, and soreness at the injection site. These side effects are normal and go away shortly after your procedure. However, repetitive cortisone injections can result in some skin changes that are longer lasting.
If you get cortisone injections often, you may notice that your skin becomes thinner or bruises more easily. You might also notice facial puffiness and weight gain despite a lack of changes in your diet or routine.
While bruising may not be a significant issue, you might find some of the other side effects of long-term cortisone use are too much to tolerate.
Cortisone raises your blood pressure
While one or even a few uses might not impact your cardiovascular health, repetitive cortisone injections can raise your blood pressure.
When injected, cortisone affects your body’s balance of water and electrolytes. That can cause fluid retention and lead to elevated blood pressure, increasing your risk of heart complications like heart failure or stroke.
Cell necrosis is a severe yet uncommon side effect
Frequent doses of cortisone in your tissues can cause cells in the targeted region to die in a process called tissue necrosis. If that happens, you may need to undergo surgery to remove the diseased tissue and attempt to restore as much function as possible to the joint.
Tissue necrosis from cortisone injections can affect the bone or soft tissues in the region. That can lead to:
- Muscle atrophy
- Bone deterioration
- Accelerated joint aging
- Cartilage loss
- Frequent tendon and ligament tears
If you’re interested in exploring more information on cortisone injections, their potential long-term effects, and alternative treatments for musculoskeletal pain, schedule an appointment over the phone or online at Naples Regenerative Institute today.